Mississippi, 2003

Hail and Damaging Winds in Mississippi, July 13, 2003

July 13, 2003 · NWS MEG · 20 events in 12 counties and zones

11 hail, 8 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$443,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 13, 9:26 AM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 13, 9:26 AM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1026 AM CDT SUN JUL 13 2003

IR SAT PIX HAS BEEN SHOWING SOME DEBRIS CLDS OVR THE FA THIS
MORNING FROM THE TSTM COMPLEX FURTHER WEST ALONG THE OK/AR LINE.
THE SCTD TSTMS THAT WERE MOVING SEWD OVR NRN MS EARLIER HAVE
DISSIPATED. SFC ANALYSIS PLACED THE FNTL BNDRY ALONG THE NRN TIER
OF THE FA WITH AN AREA OF WEAK LO PRES OVR ERN AR. DO NOT EXPECT THE
BNDRY TO MOVE MUCH TODAY AND SHUD HELP TO FOCUS ANY TSTMS THAT
DEVELOP THIS AFTN. AREA 12Z SOUNDINGS INDICATE THE MOST UNSTABLE
AIRMASS TO BE ACROSS WRN AR...BUT ANYWHERE ALONG THE BNDRY FROM OK
TO TN WILL SOME TSTM ACTIVITY THIS AFTN. THE CURRENT FCST LOOKS GOOD
OVERALL..THE ONLY CHANGE IS ALTERING WIND DIRECTION FOR ALL ZNS.

.MEG...NONE.
Hazardous weather outlook, Jul 13, 2:33 AM CST, 8 hours 57 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-140900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
333 AM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Prentiss

When
July 13, 11:30 AM CST to 11:35 AM CST
Where
Prentiss County, 5 mi W of New Site
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.567, -88.500

Some trees were knocked down.

Hail, Prentiss

When
July 13, 12:00 PM CST to 12:05 PM CST
Where
Prentiss County, Burtons
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
34.633, -88.333

Hail, Pontotoc

When
July 13, 12:00 PM CST to 12:05 PM CST
Where
Pontotoc County, Ecru
Measured
1 in hail
Property damage
$100
Reported by
LAW ENFORCEMENT
Coordinates
34.350, -89.033

Hail, Itawamba

When
July 13, 12:00 PM CST to 12:05 PM CST
Where
Itawamba County, Kirkville
Measured
1.75 in hail
Property damage
$750
Reported by
BROADCAST MEDIA
Coordinates
34.450, -88.500

Hail, Tate

When
July 13, 12:50 PM CST to 12:55 PM CST
Where
Tate County, Barr
Measured
1 in hail
Property damage
$100
Reported by
TRAINED SPOTTER
Coordinates
34.617, -89.783

Hail, Tippah

When
July 13, 1:10 PM CST to 1:15 PM CST
Where
Tippah County, Dumas
Measured
0.88 in hail
Property damage
$50
Reported by
EMERGENCY MANAGER
Coordinates
34.633, -88.833

Thunderstorm Wind, Lee

When
July 13, 1:12 PM CST to 1:20 PM CST
Where
Lee County, Mooreville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.267, -88.583

Some trees were knocked down.

Hail, Itawamba

When
July 13, 1:28 PM CST to 1:35 PM CST
Where
Itawamba County, Dorsey
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
34.250, -88.350

Hail, Tippah

When
July 13, 1:30 PM CST to 1:35 PM CST
Where
Tippah County, Dumas
Measured
0.88 in hail
Property damage
$50
Reported by
LAW ENFORCEMENT
Coordinates
34.633, -88.833

Hail, Lafayette

When
July 13, 3:20 PM CST to 3:25 PM CST
Where
Lafayette County, Oxford
Measured
1 in hail
Property damage
$100
Reported by
POST OFFICE
Coordinates
34.367, -89.517

Lightning, De Soto

When
July 13, 4:10 PM CST to 4:15 PM CST
Where
De Soto County, Olive Branch
Property damage
$1,000
Reported by
POST OFFICE
Coordinates
34.875, -89.992 (the zone’s center; the record gives no point)

A house was damaged by a fire set by lightning.

Thunderstorm Wind, Yalobusha

When
July 13, 4:30 PM CST to 4:35 PM CST
Where
Yalobusha County, Coffeeville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.967, -89.700

Several trees were blown down.

Thunderstorm Wind, Tallahatchie

When
July 13, 4:50 PM CST to 4:55 PM CST
Where
Tallahatchie County, Charleston
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.000, -90.050

A few trees were knocked down.

Hail, Panola

When
July 13, 4:55 PM CST to 5:00 PM CST
Where
Panola County, Pope
Measured
0.75 in hail
Property damage
$10
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -89.950

Thunderstorm Wind, Yalobusha

When
July 13, 5:10 PM CST to 5:15 PM CST
Where
Yalobusha County, Coffeeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.967, -89.700

Some large tree limbs were knocked down.

Hail, De Soto

When
July 13, 5:25 PM CST to 5:35 PM CST
Where
De Soto County, Olive Branch
Measured
0.88 in hail
Property damage
$60
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -89.817

Thunderstorm Wind, Tunica

When
July 13, 6:13 PM CST to 6:20 PM CST
Where
Tunica County, 2 mi SE of Tunica
Measured
65 kt (75 mph) estimated gust
Property damage
$400,000
Reported by
LAW ENFORCEMENT
Coordinates
34.667, -90.367

Two homes suffered major damage. Between 15 and 20 other homes as well as two churches and three businesses had minor damage. Numerous power lines were blown down.

Thunderstorm Wind, Panola

When
July 13, 6:40 PM CST to 6:45 PM CST
Where
Panola County, 1 mi SW of Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
34.300, -89.967

Several trees were blown down.

Hail, Tallahatchie

When
July 13, 7:15 PM CST to 7:20 PM CST
Where
Tallahatchie County, 8 mi S of Charleston
Measured
1 in hail
Property damage
$100
Reported by
POST OFFICE
Coordinates
33.883, -90.050

Thunderstorm Wind, Tallahatchie

When
July 13, 7:15 PM CST to 7:20 PM CST
Where
Tallahatchie County, 8 mi S of Charleston
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
POST OFFICE
Coordinates
33.883, -90.050

A roof was blown off a local business. Several trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330323, 5330324, 5330325, 5330390, 5330326, 5330327, 5330328, 5330329, 5330330, 5330338, 5330391, 5330331, 5330332, 5330333, 5330334, 5330335, 5330336, 5330337, 5330339, 5330340.